Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

how do I stop taking my metroprolol

I am on just a low dose of metroprolol and the cardiologist said I could stop taking it...this is the second day without this med and my heart was racing with hardly any provocation...was just doing a little bit of painting..causing tingling in arms and pressure in chest....should I be weaning off of this drug or should I just be going cold turkey...my dose is only 25 mg a day
12 Responses
63984 tn?1385441539
Conventional wisdom tells us that weaning off the drug is a safer course.  I would strongly urge you to contact your doctor and get some advice, given the new symptoms.  I would think that cutting a pill in half and taking it wouldn't hurt you a bit in the meantime.
1492608 tn?1308924073
Hi,

I tried twice to go cold turkey with selo-zok(also a betablocker). my dose was 25mg x 2.
I wouldn't recommend that... My heart was jumping, loads of pvc, extreme headache for 2 days. cutting a pill in half sound like a good idea. I think that you may need weeks to wean the metroprolol off.

Strange the cardiologist didn't gave you some info when he said that you could stop taking this, but anyways, get some advice from you doctor

good luck to you!  
976897 tn?1379171202
When I stopped my beta blocker, I had the same thing. My heart seemed to beat much harder and faster, like it was celebrating being free. It does feel odd doesn't it and quite worrying but after about five days the difference was great. I could no longer feel my heart, even when laying down. During exercise I could finally feel it speeding up and coping with the situation.
Congratulations on being able to let your heart run free :)
Avatar universal
I was on Metaprolol Tartrate as well, I really didn't feel that it helped me much at all. I suggest that you wean for sure.
1137980 tn?1281289046
Thats terrible the doc should have told you how to wean yourself off of the med.  We are never to suddenly stop taking any beta blocker but to wean off of it or we get something called "rebound" which is exactly what is happening to you meaning that if you are not weaning off of it the heart reacts X3 what your normal issues were.  In weaning off usually it means that you reduce your dose...the first day in most cases you cut your pill into quarters and throw one quarter away and take the three quarters of the med...the second day you take half of the pill and throw the other half away....on the third day you throw away three quarters and only take a quarter.....on the fourth day you take one quarter as well as the following three days and then you take it only every other day for the next 3 days and then finally reduce it down to a quarter on the second week and then stop.  That is the usual way of weaning off of beta blockers....hope it was helpful.
976897 tn?1379171202
"my dose is only 25 mg a day"

only?  I presume metroprolol is a relatively weak beta blocker. I can only tolerate 1.25mg of bisoprolol, but I suppose different types have different strengths.
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.